Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
-
J Korean Epilepsy Soc. 2004 Dec;8(2):108-115. Korean. Original Article.
Shin HY , Lee DJ , Cho KJ , Kim MA , Lee YH , Heo K , Kim GW , Lee BI .
Department of Neurology, College of Medicine, Yonsei University, Seoul, Korea. bilee@yumc.yonsei.ac.kr
Abstract

PURPOSE: The DNA repair enzyme, apurinic/apyrimidinic endonuclease (APE) plays a role in base excision repair pathway involved in repairing apurinic/apyrimidinic (AP) site after oxidative stress. To reveal the relationship between APE and neuronal apoptosis associated with oxidative stress after kainate treatment, the temporal change of APE expression was investigated in kainate-induced seizure model. METHODS: Status epilepticus was induced by unilateral intrahippocampal injection of kainate. Superoxide anion radical production and DNA oxidation were evaluated by in situ detection of oxidized hydroethidine and 8-hydroxyguanine (8-OHG) immunore activity. APE expression was examined by Western blot and immunohistochemical analysis. DNA fragmentation was visualized with terminal deoxynucleotidyl transferase-mediated uridine 5'-triphosphate-biotin nick end labeling (TUNEL) staining. RESULTS: Cell loss occurred at 24 hr in CA1, CA2, and CA3 after kainate-injection. 8-OHG immunoreactivity and oxidized hydroethidine were increased comparing with control after kainate-injection. APE immunoreactivity was decreased 4 and 24 hours in the hippocampus after kainate-injection. TUNEL-positive cells were observed 24 hours but not 4 hours in hippocampus after kainate-injection. In double labeling with APE and TUNEL, TUNEL-positive cells did not show APE immunoreactivity. These data showed that cellular oxidative stress was increased, thereby APE was decreased in the hippocampus after kainate-injection. Also, it was shown that the reduction of APE preceded DNA fragmentation. CONCLUSION: This study suggests that rapid loss of APE may produce the failure of DNA repair-machinary and then induce neuronal apoptosis following kainate-injection.

Copyright © 2019. Korean Association of Medical Journal Editors.